Oklahoma, 2008

Hail and Damaging Wind in Oklahoma, February 5, 2008

February 5, 2008 · NWS TSA · 9 events in 6 counties and zones

Severe weather occurred across parts of eastern Oklahoma during the afternoon of February 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe weather occurred across parts of eastern Oklahoma during the afternoon of February 5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 5, 3:11 AM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 5, 3:11 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
311 AM CST TUE FEB 5 2008

.DISCUSSION...
THE STAGE HAS BEEN SET FOR SEVERE WEATHER ACROSS
A GOOD PORTION OF THE FORECAST AREA TODAY. A
COLD FRONT EXTENDS FROM A SURFACE LOW NEAR KFDR TO
KOKC AND ALONG I-44 TO NEAR KSGF THIS MORNING. THE
COLD FRONT IS EXPECTED TO MAKE VERY LITTLE
PROGRESS TO THE SOUTH AND EAST UNTIL LATER THIS
AFTERNOON AS THE SURFACE LOW TRACKS TO THE NORTHEAST
ALONG THE FRONT. INITIALLY ELEVATED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE
COLD FRONT DURING THE NEXT COUPLE OF HOURS AS THE
AIRMASS IN THE WAKE OF THE FRONT BECOMES INCREASINGLY
UNSTABLE AND A MID-LEVEL SHORTWAVE MOVES INTO THE
REGION FROM TEXAS. LI VALUES COMPUTED FROM 850 MB ARE
EXPECTED TO BE IN THE -2 TO -4 RANGE WITH CAPE VALUES
COMPUTED FROM 850 MB AROUND 1000 J/KG. SOME OF
THESE THUNDERSTORMS WILL HAVE THE CAPABILITY TO
PRODUCE LARGE HAIL. SURFACE BASED THUNDERSTORMS ARE
EXPECTED FOR FIRE UP LATER THIS MORNING ALONG AND
AHEAD OF THE COLD FRONT AS THE SURFACE LOW PUSHES
INTO SOUTHEAST OKLAHOMA. WITH THE UNSEASONABLY WARM
AND HUMID AIRMASS IN PLACE ACROSS THE REGION...INSTABILITIES
WILL BE MORE THAN ADEQUATE TO PRODUCE SEVERE THUNDERSTORMS
ACROSS THE REGION AS A MID-LEVEL LOW PRESSURE SYSTEMS
MOVES OUT OF THE ROCKIES AND INTO THE PLAINS. WITH IMPRESSIVE
DEEP LAYER SHEAR ALSO IN PLACE ACROSS THE REGION...THESE
SURFACE BASED STORMS WILL HAVE THE CAPABILITY OF PRODUCING
TORNADOES...LARGE HAIL...AND DAMAGING THUNDERSTORM WINDS OF
AROUND 70 MPH.THE THREAT FOR SEVERE THUNDERSTORMS WILL END BY
LATE AFTERNOON/EARLY EVENING AS THE COLD FRONT EXITS TO THE
SOUTH AND EAST.

RAIN IS EXPECTED TO LINGER IN THE WAKE OF THE FRONT AS THE
MAIN MID-LEVEL LOW SWEEPS ACROSS THE AREA. A TRANSITION OVER TO
LIGHT SNOW IS POSSIBLE ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS TONIGHT AS COLD AIR INVADES THE AREA IN THE WAKE OF
THE FRONT.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA DRY ON THURSDAY
KEEPING TEMPERATURES IN CHECK. THE NEXT FRONT WILL MOVE TROUGH
FRIDAY NIGHT SETTING THE STAGE FOR AN ARCTIC BLAST SATURDAY
NIGHT INTO SUNDAY.

THE NEXT CHANCE OF PRECIPITATION WILL COME EARLY NEXT WEEK AS
MOISTURE FEEDS INTO THE REGION ON THE BACKSIDE OF THE ARCTIC
HIGH AND A SOUTHWEST FLOW ALOFT DEVELOPS ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   50  26  42  28 /  90  20  10   0
FSM   69  33  44  29 / 100  40  10   0
MLC   69  32  44  30 /  80  20  10  10
BVO   39  24  40  22 /  90  30  10   0
FYV   65  28  37  24 / 100  50  10   0
BYV   65  30  37  26 / 100  50  10   0
MKO   66  29  43  27 /  90  20  10   0
MIO   48  26  36  25 / 100  40  10   0
F10   62  29  43  28 /  80  20  10   0
HHW   73  34  48  33 /  70  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....10
Hazardous weather outlook, Feb 5, 5:10 AM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
510 AM CST TUE FEB 5 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
510 AM CST TUE FEB 5 2008

...SEVERE WEATHER RISK LIKELY FOR MUCH OF TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 10 AM.

	AREA AT GREATEST RISK...SOUTH OF A LINE FROM FORT SMITH
        TO MCALESTER.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTH OF A LINE FROM FORT SMITH
        TO MCALESTER.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...AFTER 10 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...9 AM.

DISCUSSION...
THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS EASTERN OKLAHOMA
THIS MORNING...AND PROGRESS EASTWARD AFFECTING NORTHWEST ARKANSAS
BY THIS AFTERNOON.  TWO PRIMARY AREAS OF FOCUS WILL EXIST...
WITH THE FIRST BEING A COLD FRONT WHICH WILL REMAIN NEAR THE
INTERSTATE 44 CORRIDOR TODAY.  THE SECOND WILL BE AN AREA OF
SURFACE LOW PRESSURE TRACKING FROM SOUTH CENTRAL OKLAHOMA THIS MORNING
INTO NORTHWEST ARKANSAS BY THIS EVENING.  THE MORE SIGNIFICANT
SEVERE WEATHER WILL BE POSSIBLE ALONG AND SOUTH OF THE SURFACE
LOW TRACK...WITH TORNADOES...WIND...AND SEVERE HAIL POSSIBLE
ACROSS THIS AREA.  ANY LACK OF INSTABILITY WILL LIKELY BE OFFSET
BY THE STRONG LIFT FROM THE APPROACHING UPPER STORM SYSTEM...
WITH THE GREATEST UNCERTAINTY IN A MORE SIGNIFICANT TORNADIC
POTENTIAL BEING THE ORIENTATION OF THE UPPER LEVEL WINDS AND
THE EXPECTED STORM MOTION...WHICH WILL BE FAST TO THE
NORTHEAST AT OVER 45 MPH.  SHOULD LATER DATA REVEAL MORE
FAVORABLE WINDS ALOFT...THEN THE TORNADIC POTENTIAL COULD INCREASE.

FURTHER NORTH NEAR THE COLD FRONT...STORMS WILL BE NEARER
A REGION OF COLDER TEMPERATURES ALOFT...AND THIS WILL FAVOR
A HIGHER RISK OF SEVERE HAIL.  THIS SEVERE WEATHER RISK WILL
EXTEND WELL NORTH OF THE LOCATION OF THE COLD FRONT.

STORMS ARE EXPECTED TO EXIT THE TULSA FORECAST AREA BY LATE
AFTERNOON...WITH THE POSSIBILITY OF LIGHT SNOW MOVING INTO
THE AREA TONIGHT.  NO SIGNIFICANT ACCUMULATIONS ARE CURRENTLY
EXPECTED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY OVER
FAR SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.  EXPECT
SEVERE WEATHER POTENTIAL TO BE ONGOING FOR MUCH OF THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
TRANQUIL WEATHER IS EXPECTED FOR MUCH OF THE UPCOMING WEEK...
WITH POTENTIAL FOR MUCH COLDER TEMPERATURES BY EARLY
NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Feb 5, 5:37 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
537 AM CST TUE FEB 5 2008

OKZ054-059-051215-
OSAGE OK-PAWNEE OK-
537 AM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 AM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 537 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 20 MILES WEST OF APPERSON TO 24 MILES WEST OF
PAWNEE...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...SHIDLER...FAIRFAX...BURBANK...
APPERSON...WEBB CITY...FORAKER...GRAINOLA...PAWNEE...BLACKBURN...
SKEDEE AND RALSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.

LAT...LON 3631 9660 3626 9692 3632 9694 3635 9705
      3651 9705 3658 9691 3657 9703 3669 9709
      3673 9705 3670 9695 3677 9689 3680 9676
      3701 9674 3701 9645 3700 9644
TIME...MOT...LOC 1137Z 220DEG 46KT 3685 9707 3638 9719
Special weather statement, Feb 5, 5:38 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
538 AM CST TUE FEB 5 2008

OKZ073>075-051215-
HASKELL OK-LATIMER OK-PITTSBURG OK-
538 AM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 AM CST
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN HASKELL...PITTSBURG AND NORTHWESTERN LATIMER

AT 538 AM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF MCALESTER...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...LEWISVILLE...KINTA...
ENTERPRISE...WHITEFIELD...MCALESTER...SAVANNA...DOW...BACHE...
ALDERSON...KREBS...ARPELAR...BLOCKER...FEATHERSTON...CROWDER...
QUINTON...INDIANOLA AND CANADIAN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3495 9601 3516 9581 3525 9558 3524 9556
      3527 9553 3532 9543 3520 9502 3476 9578
TIME...MOT...LOC 1138Z 234DEG 53KT 3495 9572
Special weather statement, Feb 5, 6:13 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
613 AM CST TUE FEB 5 2008

OKZ070>074-051300-
HASKELL OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH OK-
613 AM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 AM CST
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND WESTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     EASTERN MCINTOSH...NORTHWESTERN HASKELL AND NORTHEASTERN
     PITTSBURG

AT 613 AM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF ENTERPRISE...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...ENTERPRISE...WHITEFIELD...
TAMAHA...MC KEY...VIAN...GORE...BOX...EUFAULA...FEATHERSTON...
CANADIAN...BRIARTOWN...PORUM...WARNER...BRAGGS AND WEBBERS FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
45 MPH.

LAT...LON 3569 9512 3565 9512 3565 9505 3548 9479
      3507 9548 3519 9569 3575 9522
TIME...MOT...LOC 1213Z 223DEG 42KT 3522 9546
Special weather statement, Feb 5, 6:31 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
631 AM CST TUE FEB 5 2008

OKZ054-060-061-064-066-067-051315-
CREEK OK-OKMULGEE OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER OK-
631 AM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 AM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN OKMULGEE...NORTHWESTERN WAGONER...WESTERN ROGERS...
     SOUTHEASTERN OSAGE...EASTERN CREEK AND TULSA

AT 631 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES SOUTH OF MANNFORD TO 2 MILES SOUTHEAST OF
SLICK...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...LIBERTY...GRAY...
CATOOSA...VERDIGRIS...BEGGS...HECTORVILLE...SAND SPRINGS...LEONARD...
BIXBY...JENKS...OWASSO...GLENPOOL...SPERRY...COLLINSVILLE...BROKEN
ARROW...STONEBLUFF...COWETA...ONETA...SLICK...MOUNDS...KIEFER...
MANNFORD...KELLYVILLE AND SAPULPA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 45 MPH.

LAT...LON 3643 9570 3593 9554 3586 9572 3587 9574
      3584 9577 3564 9629 3613 9646 3618 9633
      3618 9628 3621 9625
TIME...MOT...LOC 1231Z 244DEG 37KT 3609 9632 3576 9622
Special weather statement, Feb 5, 6:59 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
659 AM CST TUE FEB 5 2008

OKZ054-055-060-061-064-067-051345-
CREEK OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER OK-WASHINGTON OK-
659 AM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 AM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN WAGONER...WESTERN ROGERS...WASHINGTON...
     SOUTHEASTERN OSAGE...EASTERN CREEK AND TULSA

AT 659 AM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES WEST OF SPERRY TO TULSA TO 5 MILES
SOUTHWEST OF JENKS...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...GRAY...
CLAREMORE...CATOOSA...VERDIGRIS...OOLOGAH...TALALA...SAND SPRINGS...
JENKS...OWASSO...SPERRY...SKIATOOK...COLLINSVILLE AND VERA.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

LAT...LON 3639 9559 3615 9556 3594 9612 3609 9609
      3629 9620 3661 9580 3661 9576
TIME...MOT...LOC 1259Z 232DEG 30KT 3630 9612 3615 9600
          3599 9603

The radar

The Tulsa radar (KINX), 24 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
February 5, 7:05 AM CST
Where
Tulsa County, Broken Arrow
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
36.050, -95.780

Thunderstorm winds estimated at 60 miles an hour blew some shingles off a roof of a home.

Hail, Muskogee

When
February 5, 1:10 PM CST
Where
Muskogee County, 10 mi S of Muskogee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.605, -95.370

Hail, Muskogee

When
February 5, 1:20 PM CST
Where
Muskogee County, 4 mi NE of Muskogee
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
35.791, -95.320

Hail, Choctaw

When
February 5, 2:48 PM CST
Where
Choctaw County, Soper
Measured
0.88 in hail
Reported by
Post Office
Coordinates
34.030, -95.700

Hail, Sequoyah

When
February 5, 2:59 PM CST
Where
Sequoyah County, 6 mi N of Roland
Measured
0.75 in hail
Reported by
Public
Coordinates
35.507, -94.520

Hail, Choctaw

When
February 5, 3:02 PM CST
Where
Choctaw County, 2 mi E of Speer
Measured
0.88 in hail
Reported by
Public
Coordinates
34.120, -95.515

Hail, Pushmataha

When
February 5, 3:10 PM CST
Where
Pushmataha County, Rattan
Measured
0.88 in hail
Reported by
Post Office
Coordinates
34.200, -95.420

Hail, Pushmataha

When
February 5, 3:33 PM CST
Where
Pushmataha County, 5 mi E of Nashoba
Measured
0.75 in hail
Reported by
Post Office
Coordinates
34.480, -95.132

Hail, Le Flore

When
February 5, 3:53 PM CST
Where
Le Flore County, 12 mi SE of Hodgen
Measured
0.88 in hail
Reported by
Public
Coordinates
34.707, -94.471

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80618, 80622, 80623, 80625, 80630, 80633, 80636, 80638, 80642.